Cluster Headache Treatment Poses Cardiac Dangers
Off-label use of verapamil linked to heart rhythm abnormalities, study finds
MONDAY, Aug. 13, 2007 (HealthDay News) -- People who use a blood pressure drug called verapamil to treat cluster headaches may be putting their hearts at risk.
That's the finding from a British study that found heart rhythm abnormalities showing up in about one in five patients who took the drug in this unapproved, "off-label" way.
"The good news is, when you stop the drug, the effect wears off," said study lead author Dr. Peter Goadsby, professor of neurology at University College London. "So, as long as doctors know about it, and patients with cluster headaches on verapamil know they need EKGs [electrocardiograms] done, it is a completely preventable problem."
The study is published in the Aug. 14 issue of Neurology.
In a review of the medical records of 217 patients given verapamil to treat their cluster headaches, a team led by Goadsby found that 128 had undergone an EKG, 108 of which were available in the medical records.
Of those 108 patients, about one in five exhibited abnormalities (mostly slowing) in the heart's conduction system -- the "natural pacemaker" that causes the organ to beat. Most of these cases weren't deemed serious, although one patient did end up having a pacemaker implanted to help correct the problem. In four cases, doctors took patients off verapamil due to their EKG findings.
One in three (34 percent) developed non-cardiac side effects such as lethargy and constipation.
"It is a very nice piece of work, because it provides commentary on a boutique [that is, niche and off-label] use of the drug," said Dr. Domenic Sica, professor of medicine and pharmacology in the Virginia Commonwealth University Health System. He was not involved in the study.
Cluster headache affects about 69 in every 100,000 people, according to the Worldwide Cluster Headache Support Group Web site. Men are six times more likely than women to be afflicted, and the typical age of onset is around 30. According to Goadsby, the disease manifests as bouts of very severe pain, one or many times per day, for months at a time, usually followed by a period of remission.
Verapamil, a calcium-channel antagonist drug, is approved by the U.S. Food and Drug Administration for the treatment of cardiac arrhythmias and high blood pressure. The medicine is typically given in doses of 180 to 240 milligrams per day to help ease hypertension.
However, the patients in this study received more than twice that dose for the off-label treatment of their cluster headaches -- 512 milligrams per day on average, and one patient elected to take 1,200 milligrams per day. The treatment protocol involved ramping up the dose from 240 milligrams to as high as 960 milligrams per day, in 80 milligram increments every two weeks, based on EKG findings, side effects, and symptomatic relief.
Many patients may not be getting those kinds of tests to monitor heart function, however: In this study cohort, about 40 percent of patients never got an EKG.
Given the typical dosage, Sica said he was surprised so many patients were able to tolerate such high amounts of the drug.
"When used in clinical practice for hypertension, the high-end dose is 480 milligrams," said Sica. "Most people cannot tolerate 480."
Dr. Carl Pepine, chief of cardiology at the University of Florida, Gainesville, was also "amazed" at the doses that were tolerated in this study. "The highest dose I ever gave [for cardiology indications] was 680 milligrams. This might give me more encouragement to use the drug at higher dose," he said.
But Sica said he thought cardiac patients -- the typical verapamil users -- were unlikely to tolerate the drug as well as the patients in this study, because verapamil reacts differently in older individuals, who are more likely to have high blood pressure, than in younger patients. The average patient in the United Kingdom study was 44 years old.
According to Sica, two factors would conspire to make older individuals more sensitive to verapamil. First, the metabolism of the drug is age-dependent, meaning that older individuals would tend to have higher blood levels of the drug, because it is cleared more slowly than in younger individuals.
Secondly, the conduction system of the heart (the natural "pacemaker") becomes more sensitive to the effects of verapamil with age, Sica said.
"It's likely that an older population would not be able to tolerate the same dose," he concluded.
According to Goadsby, the take-home message of this study is simple: Be sure to get regular EKGs if you are taking verapamil for cluster headaches. Goadsby recommended EKGs within two weeks of changing doses, and because problems can arise over time -- even if the dose doesn't change -- to get an EKG every six months while on a constant dose.
"The tests are not expensive, and they are not invasive," he said. "They are not in any way a danger to the patient."
For the most part, Goadsby said, should a cardiac problem arise, it will typically go away once the treatment is halted.
For more on cluster headaches, visit the American Academy of Family Physicians.